Alert archive / Arkansas / Flash Flood Warnings in 1993

Flash Flood Warning 32, NWS Tulsa, OK

May 9, 1993Polk County, Scott County, Arkansas

NWS Tulsa, OK issued this flash flood warning at May 9, 1993, 6:15 PM CDT for Polk County, Scott County, Arkansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 9, 1993, 6:15 PM CDT (23:15 UTC)
Expired
May 9, 1993, 10:15 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Polk County, AR, Scott County, AR

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 11.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1993-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1993-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 092316
FFWFSM
ARC113-033-127-131-100315-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
615 PM CDT SUN MAY 9 1993
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ARKANSAS
 
   ...POLK COUNTY
 
IN WEST ARKANSAS
 
   ...CRAWFORD COUNTY...SCOTT COUNTY...SEBASTIAN COUNTY
 
AT 615 PM CDT RADAR INDICATE ADDITIONAL HEAVY RAINS MOVING INTO THESE
COUNTIES WHERE HEAVY RAINS HAVE ALREADY OCCURRED DURING THE DAY.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:37 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 9, 3:37 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT SUN MAY 9 1993

GUD DYNAMICS SETTING UP ACROSS S PLAINS TONIGHT WL HELP TO SHIFT
HVY RAIN THREAT MOSTLY ACROSS SE ZNS FOR TONIGHT. NONETHELESS WL CONT
WITH FFA ACROSS ENTIRE AREA TONIGHT. WITH WIDESPREAD FLOODING CONT
OVR NE ZNS AND CONVECTION BREAKING OUT IN W OK...EVEN MODEST RAINFALL
AMOUNTS CUD CAUSE FLOODING PROBLEMS IN NE OK TONIGHT. 74C AND 88D
SHOWS FNT PUSHING E OF PAWHUSKA AND PAWNEE DURING THE PAST HOUR.
MDLS PROG FNT THRU E OK MON. UPR LOW ALSO EXPECTED TO CUT OFF AND WL ALLOW
SFC SYS TO OCCLUDE IN E OK. MOISTURE SHUD WRAP AROUND THIS SYS AND
CUD LEAD TO MORE FLASH FLOOD PROB EVEN INTO TUE. WL HV TO MONITOR.
WL GO HI POPS TONIGHT AND MONDAY AND TAPER POPS MON AND TUE AS AM
UNCERTAIN ON HOW MUCH MOISTURE WL WRAP AROUND.

...10...

TUL  52/64/51/68 9643  MLC 55/66/51/69 +643  BVO 52/64/49/68 8643
IDB  59/69/54/71 +744
>
.OK...FFA TONIGHT ZNS TONIGHT 026>034-040

In the hours before

Local storm report, May 9, 12:23 PM CDT, 5 hours 52 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
1223 PM CDT SUN MAY 09 1993

TIME (CDT)      COUNTY       EVENT

930 AM          OKMULGEE     HIGHWAY 16 WEST OF BEGGS CLOSED DUE TO
                             HIGH WATER

1120 AM         OKFUSKEE     COUNTY ROADS CLOSED 5 MILES EAST OF WELTY
                             DUE TO HIGH WATER.

1100 AM         WASHINGTON   NUMEROUS COUNTY ROADS WERE FLOODED.

1100 AM         OSAGE        PENN CREED IN HOMINY FLOODED WITH ONE
                             CITY STREET CLOSED.

WOUS01KAWN+A
Local storm report, May 9, 12:27 PM CDT, 5 hours 48 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
1223 PM CDT SUN MAY 09 1993

TIME (CDT)      COUNTY       EVENT

930 AM          OKMULGEE     HIGHWAY 16 WEST OF BEGGS CLOSED DUE TO
                             HIGH WATER

1120 AM         OKFUSKEE     COUNTY ROADS CLOSED 5 MILES EAST OF WELTY
                             DUE TO HIGH WATER.

1100 AM         WASHINGTON   NUMEROUS COUNTY ROADS WERE FLOODED.

1100 AM         OSAGE        PENN CREED IN HOMINY FLOODED WITH ONE
                             CITY STREET CLOSED.
Special weather statement, May 9, 12:40 PM CDT, 5 hours 35 minutes before
OKZ026>034-040-101200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT SUN MAY 9 1993

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER PARTS OF SOUTHEAST OKLAHOMA. THIS
SLIGHT RISK AREA IS SOUTH OF A LINE FROM SALLISAW TO MCALESTER.

ELSEWHERE ACROSS EASTERN OKLAHOMA SHOWERS AND THUNDERSTORMS WILL
LIKELY REDEVELOP BY EVENING...BUT HEAVY RAINS WILL BE THE MAIN
THREAT. THE SERIOUS FLOODING PROBLEM IN EASTERN OKLAHOMA WILL
ONLY BE AGGRAVATED BY ADDITIONAL RAINS THROUGH TONIGHT INTO
MONDAY MORNING.

AT MIDDAY...A STALLED FRONT STILL EXTENDED FROM NEAR TULSA TO
NEAR ARDMORE WITH LOW PRESSURE ALONG THE FRONT IN NORTH TEXAS.
MORNING SHOWERS AND THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE
IN NORTHEAST OKLAHOMA AND TEMPERATURES WILL STAY IN THE 60S THERE
THIS AFTERNOON. IN SOUTHEAST OKLAHOMA...IT WILL STAY HUMID THIS
AFTERNOON WITH TEMPERATURES IN THE 70S. THUNDERSTORMS WILL LIKELY
REDEVELOP AHEAD OF ANOTHER UPPER LEVEL DISTURBANCE THAT WILL MOVE
INTO SOUTHEAST OKLAHOMA LATE THIS AFTERNOON. THE THUNDERSTORMS
WILL SPREAD NORTHEAST INTO EAST CENTRAL AND NORTHEAST OKLAHOMA BY
EVENING. THE MORE UNSTABLE AIR IN SOUTHEAST OKLAHOMA MAY ALLOW
SOME OF THE STORMS TO BECOME SEVERE WITH HAIL AND DAMAGING WINDS
POSSIBLE. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE.

THE RAINS OVER THE PAST DAY OR SO OVER EASTERN OKLAHOMA HAVE
GREATLY BURDENED ALL CREEKS...STREAMS AND RIVERS IN THE AREA WITH
MANY IN FLOOD. THE ADDITIONAL RAINS TONIGHT WILL CAUSE WIDESPREAD
FLOODING PROBLEMS OVER MUCH OF EASTERN OKLAHOMA.

STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR
WEATHER CONDITIONS CLOSELY AND BE PREPARED FOR ACTIVATION THIS
EVENING. EMERGENCY MANAGEMENT AGENCIES SHOULD ALSO REMAIN IN FULL
ALERT FOR FLOODING PROBLEMS THROUGH TONIGHT.
Special weather statement, May 9, 12:45 PM CDT, 5 hours 30 minutes before
OKZ026>034-040-101200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT SUN MAY 9 1993

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING OVER PARTS OF SOUTHEAST OKLAHOMA. THIS
SLIGHT RISK AREA IS SOUTH OF A LINE FROM SALLISAW TO MCALESTER.

ELSEWHERE ACROSS EASTERN OKLAHOMA SHOWERS AND THUNDERSTORMS WILL
LIKELY REDEVELOP BY EVENING...BUT HEAVY RAINS WILL BE THE MAIN
THREAT. THE SERIOUS FLOODING PROBLEM IN EASTERN OKLAHOMA WILL
ONLY BE AGGRAVATED BY ADDITIONAL RAINS THROUGH TONIGHT INTO
MONDAY MORNING.

AT MIDDAY...A STALLED FRONT STILL EXTENDED FROM NEAR TULSA TO
NEAR ARDMORE WITH LOW PRESSURE ALONG THE FRONT IN NORTH TEXAS.
MORNING SHOWERS AND THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE
IN NORTHEAST OKLAHOMA AND TEMPERATURES WILL STAY IN THE 60S THERE
THIS AFTERNOON. IN SOUTHEAST OKLAHOMA...IT WILL STAY HUMID THIS
AFTERNOON WITH TEMPERATURES IN THE 70S. THUNDERSTORMS WILL LIKELY
REDEVELOP AHEAD OF ANOTHER UPPER LEVEL DISTURBANCE THAT WILL MOVE
INTO SOUTHEAST OKLAHOMA LATE THIS AFTERNOON. THE THUNDERSTORMS
WILL SPREAD NORTHEAST INTO EAST CENTRAL AND NORTHEAST OKLAHOMA BY
EVENING. THE MORE UNSTABLE AIR IN SOUTHEAST OKLAHOMA MAY ALLOW
SOME OF THE STORMS TO BECOME SEVERE WITH HAIL AND DAMAGING WINDS
POSSIBLE. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE.

THE RAINS OVER THE PAST DAY OR SO OVER EASTERN OKLAHOMA HAVE
GREATLY BURDENED ALL CREEKS...STREAMS AND RIVERS IN THE AREA WITH
MANY IN FLOOD. THE ADDITIONAL RAINS TONIGHT WILL CAUSE WIDESPREAD
FLOODING PROBLEMS OVER MUCH OF EASTERN OKLAHOMA.

STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA SHOULD MONITOR
WEATHER CONDITIONS CLOSELY AND BE PREPARED FOR ACTIVATION THIS
EVENING. EMERGENCY MANAGEMENT AGENCIES SHOULD ALSO REMAIN IN FULL
ALERT FOR FLOODING PROBLEMS THROUGH TONIGHT.
Local storm report, May 9, 12:57 PM CDT, 5 hours 18 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT SUN MAY 09 1993

TIME (CDT)         COUNTY       EVENT

800 AM TO 1230PM   MCINTOSH     MANY COUNTY ROADS FLOODED AND CLOSED

1250 PM            OKMULGEE     COUNTY ROAD JUST EAST OF HECTORVILLE
                                FLOODED AND CLOSED
Local storm report, May 9, 1:01 PM CDT, 5 hours 14 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT SUN MAY 09 1993

TIME (CDT)         COUNTY       EVENT

800 AM TO 1230PM   MCINTOSH     MANY COUNTY ROADS FLOODED AND CLOSED

1250 PM           K OKMULGEE     COUNTY ROAD JUST EAST OF HECTORVILLE
                                FLOODED AND CLOSED

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:54 AM CDTFlash Flood WarningTSAWashington3 hr
May 9, 5:31 PM CDTSevere Thunderstorm WarningTSAPolk59 min
May 9, 6:12 PM CDTSevere Thunderstorm WarningTSAPolk63 min
May 9, 6:15 PM CDTFlash Flood WarningTSACrawford, Sebastian4 hr

Nearby

Flash Flood Warnings in Arkansas, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.